Presentation is loading. Please wait.

Presentation is loading. Please wait.

Management of Paracetamol Overdose By Sharon, Donna, Gill, Catherine.

Similar presentations

Presentation on theme: "Management of Paracetamol Overdose By Sharon, Donna, Gill, Catherine."— Presentation transcript:

1 Management of Paracetamol Overdose By Sharon, Donna, Gill, Catherine

2 Paracetamol Paracetamol was not widely used as an analgesic until the 1950s, and is from a group of drugs known as non-opiod analgesics. It is kept in the home to relieve mild bouts of pain and reduce fever. One of the primary advantages of paracetamol is that it does not cause stomach upset or bleeding problems (BMA, 2004). Taken correctly it is one of the safest over the counter drugs, and is suitable for children as well as adults.

3 Paracetamol cont.. In oral preparation it is available in tablet, capsule, or liquid suspension form. It is available in suppository form administered per rectum. It can also be given IV The adult dosage is up to a maximum of 4g in 24 hours.

4 Availabilty Paracetamol is available to buy in most convenience stores, supermarkets, drug stores and garages. It is also available combined with other products for example: Cold and Flu preparations such as day nurse, night nurse, and lemsip. Other combined preparations include co- codamol, co-dydromol, anadin extra, and others.

5 legislation In 1998 the government introduced laws to reduce the availability of paracetamol to the public. This legislation reduced the number of paracetamol tablets that members of the public are able to purchase at one time, with the aim that restrictions would reduce the severity of paracetamol poisonings.

6 Poisoning An individual whom has ingested large amounts of paracetamol may, in the early stages display no clinical signs other than emotional distress or anxiety. Paracetamol is the most common substance used for self poisoning in the UK Between the years of the incidence of overdose increased by 400%.

7 Action and Metabolism Paracetamol is rapidly absorbed by the liver, within 2 hrs, although the liver is the primary organ damaged other organs such as the kidney may also be damaged Paracetamol is metabolised in the liver. (NAPQI) is the end product of ingested paracetamol, this metabolite is potentially damaging to the liver.

8 Continued.. In normal doses of paracetamol NAPQI is inactivated by hepatic glutahoine and this substance is then excreted by the renal system in urine. However following an overdose the pathway is blocked and NAPQI binds to the hepatocytes leading to hepatotoxicity. This process leads to liver dysfunction and cellular death.

9 Management In the UK the preferred treatment for paracetamol poisoning involves the use of IV N-acetylcysteine (parvolex). An alternative treatment for the management of paracetamol poisoning is the use of methionine which is used if Parvolex is not available or the patient can not tolerate it. A gastric lavage is performed to reduce the level of paracetamol still to be absorbed by the stomach. Activated charcoal is also given as an oral preparation which is shown to decrease absorption through the gut It is suggested that both the lavage and charcoal be given within I hour of overdose As with every patient assessment the A, B, C, D, E, framework should be used.

10 Continued.. Because hepatic and renal function could be comprimised it is important to be alert to early signs of damage Vital signs should be continuously monitored as should blood glucose levels and fluid balance, however in cases of paracetamol poisoning it is not unusual to find that vital signs are unaffected in the early stages. Blood samples should also be taken to determine liver and renal function, including paracetamol levels in the blood.

11 Emotional support It is important for the nurse to provide valuable emotional support, especially with those patients which have taken paracetamol to attempt self harm. These patients may experience feelings of guilt and shame, therefore it is important to interact in a respectful and non judgmental manner.

Download ppt "Management of Paracetamol Overdose By Sharon, Donna, Gill, Catherine."

Similar presentations

Ads by Google